Minnesota, 2020

Damaging Winds in Minnesota, July 1, 2020

July 1, 2020 · NWS FGF · 3 events in 2 counties and zones

A line of thunderstorms across the southern Red River Valley into adjacent areas of west central Minnesota produced a few strong wind gusts during the early morning hours of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms across the southern Red River Valley into adjacent areas of west central Minnesota produced a few strong wind gusts during the early morning hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 1, 1:59 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 1, 1:59 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 AM CDT Wed Jul 1 2020

.SHORT TERM...(Today through Thursday)
Issued at 251 AM CDT Wed Jul 1 2020

The main feature with the short term will be ongoing heavy rain
showers right now aligned right over the Red River Valley, which
will continue to move north-northeast with more activity over
eastern SD filling in west central MN while the activity over the
valley begins to fill in northwest MN. This activity will best be
characterized with brief, heavy rain showers and some lightning,
but a lack of shear will keep the storms well under severe limits.

Activity should begin to clear the far eastern CWA by noon time
today, with a chance for some redevelopment along the boundary as
it shifts east of the area early this afternoon. However, with no
shear support the SPC has removed the marginal risk for northern
MN. Possibly and isolated storm from Baudette down to Park Rapids
but nothing severe expected. Temperatures will be in the 80s and
very dependent on when things begin to clear out later this
morning.

On Thursday...southerly return flow begins to ramp up with areas
west of the valley becoming quite breezy in the afternoon.
Instability does increase however any activity is expected to be
just west of the area through the daytime period as temperatures
once again climb into the 90s and capping becomes an issue.

.LONG TERM...(Thursday night through Tuesday)
Issued at 251 AM CDT Wed Jul 1 2020

It will definitely be a mid summer-like pattern throughout the
entire long term period. The main impacts will be the heat and
humidity and periodic chances for thunderstorms.

As far as the heat and humidity go, high temperatures look to range
in the middle 80s to lower 90s, although there could be day to day
variations from cloud cover. Dew points look to stay well into the
60s, to even lower 70s. Therefore, any days where the 90+
temperatures occur, combined with the high dew point values, will
result in heat indices in the mid 90s. At this point, do not see
anything higher than that, but it will bear watching.

As far as thunderstorm chances go, southwest flow at 500mb looks to
hold throughout the entire long term period. Ensemble 700mb
temperatures show the FA being just north of the +10C line, so
will have the potential for ridge riders every day. So the bottom
line is this pattern looks hot and wet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1233 AM CDT Wed Jul 1 2020

Convective SIGMET over eastern ND and northwest MN captures
tonight's primary threat of convection at all sites except BJI for
the next several hours, with convection moving into BJI aft 03Z.
Winds will be sporadic, low level wind shear possible vcnty of TS
for the next several hours. Should see improvement aft 12Z with
VFR conds and winds turning SW for today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Speicher
LONG TERM...Godon
AVIATION...Speicher
Hazardous weather outlook, Jun 30, 2:30 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 9:59 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Tue Jun 30 2020

MNZ001-004-005-007-008-013-NDZ008-016-027-010500-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN-
West Marshall MN-Pembina ND-Eastern Walsh County ND-Grand Forks ND-
1059 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN POLK...
KITTSON...SOUTHWESTERN ROSEAU...NORTHWESTERN PENNINGTON...
NORTHEASTERN GRAND FORKS...EASTERN WALSH AND PEMBINA COUNTIES UNTIL
MIDNIGHT CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neche to near Sherack. Movement was east
at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thief River Falls, Grafton, Warren, Cavalier, Hallock, Drayton and
Karlstad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4900 9653 4806 9593 4793 9730 4900 9793
TIME...MOT...LOC 0359Z 255DEG 36KT 4904 9757 4800 9688

CJ
Local storm report, Jun 30, 10:22 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND GST     GRAND FORKS             47.92N 97.07W
06/30/2020  M54 MPH          GRAND FORKS        ND   ASOS

            RECORDED AT GFK ASOS.

0859 PM     HEAVY RAIN       8 SE LEEDS              48.21N 99.32W
06/30/2020  M4.37 INCH       BENSON             ND   MESONET

            NILES 3 SE NDAWN.

&&
Special weather statement, Jun 30, 10:54 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1154 PM CDT Tue Jun 30 2020

MNZ004>006-010600-
Kittson MN-Roseau MN-Lake Of The Woods MN-
1154 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON...ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 100 AM CDT...

At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 31 miles west of Roseau, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roseau, Warroad, Greenbush, Badger, Springsteel Island, Wannaska and
Salol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4874 9511 4858 9546 4854 9648 4900 9677
      4900 9516
TIME...MOT...LOC 0454Z 267DEG 32KT 4887 9645

CJ
Local storm report, Jul 1, 12:10 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
110 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
07/01/2020                   GRAND FORKS        ND   NWS EMPLOYEE

            STREET FLOODING ALONG SOUTH WASHINGTON.

&&
Local storm report, Jul 1, 12:31 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
131 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
07/01/2020                   GRAND FORKS        ND   NWS EMPLOYEE

            STREET FLOODING AT THE INTERSECTION OF 20TH
            AVENUE AND 20TH STREET SOUTH. WATER OVER THE
            CURBS.

&&
Local storm report, Jul 1, 2:21 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             7 W MADDOCK             47.96N 99.68W
06/30/2020  M0.88 INCH       BENSON             ND   BROADCAST MEDIA

            RELAY REPORT FROM BROADCAST MEDIA OF HAIL A
            LITTLE SMALLER THAN QUARTER SIZED.

0855 PM     HEAVY RAIN       2 N MADDOCK             47.99N 99.53W
06/30/2020  M5.31 INCH       BENSON             ND   MESONET

            MADDOCK 2 N NDAWN.

0859 PM     HEAVY RAIN       8 SE LEEDS              48.21N 99.32W
06/30/2020  M4.37 INCH       BENSON             ND   MESONET

            NILES 3 SE NDAWN.

0900 PM     HEAVY RAIN       1 N BAKER               48.18N 99.65W
06/30/2020  M4.31 INCH       BENSON             ND   MESONET

            BAKER 1 N NDAWN.

0901 PM     HEAVY RAIN       BISBEE                  48.63N 99.38W
06/30/2020  M4.00 INCH       TOWNER             ND   PUBLIC

            RELAYED VIA WFO BIS SOCIAL MEDIA.

0901 PM     HEAVY RAIN       GRAND FORKS AFB         47.96N 97.38W
06/30/2020  M3.01 INCH       GRAND FORKS        ND   ASOS

0902 PM     HEAVY RAIN       6 SSE KEMPTON           47.74N 97.56W
06/30/2020  M3.03 INCH       GRAND FORKS        ND   PUBLIC

            KEMPTON 6 SE NDAWN.

1000 PM     TSTM WND GST     8 WNW COOPERSTOWN       47.49N 98.28W
06/30/2020  M61 MPH          GRIGGS             ND   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 8
            WNW COOPERSTOWN. WIND GUST TO 61 MPH
            MEASURED BY PERSONAL WEATHER STATION.

1038 PM     TSTM WND GST     GRAND FORKS             47.92N 97.07W
06/30/2020  M54 MPH          GRAND FORKS        ND   ASOS

            RECORDED AT GFK ASOS.

0100 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
07/01/2020                   GRAND FORKS        ND   NWS EMPLOYEE

            STREET FLOODING ALONG SOUTH WASHINGTON.

0130 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
07/01/2020                   GRAND FORKS        ND   NWS EMPLOYEE

            STREET FLOODING AT THE INTERSECTION OF 20TH
            AVENUE AND 20TH STREET SOUTH. WATER OVER THE
            CURBS.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
July 1, 2:35 AM CST
Where
Otter Tail County, Fergus Falls
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.280, -96.070

Thunderstorm Wind, Wilkin

When
July 1, 2:45 AM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured by a RWIS mesonet sensor.

Thunderstorm Wind, Otter Tail

When
July 1, 3:20 AM CST
Where
Otter Tail County, 1.18 mi NW of Ottertail
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
46.440, -95.570

The wind gust was measured by a personal weather station. Pontoons were flipped and docks were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898492, 898493, 898494.